Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2024, 6:41 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2024, 6:41 PM EDT (22:41 UTC)
- Expired
- May 6, 2024, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754
WUUS52 KCAE 062241
SVRCAE
SCC039-071-062330-
/O.NEW.KCAE.SV.W.0034.240506T2241Z-240506T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
641 PM EDT Mon May 6 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Fairfield County in central South Carolina...
Northeastern Newberry County in central South Carolina...
* Until 730 PM EDT.
* At 640 PM EDT, a severe thunderstorm was located near Rose Hill
State Park, or 11 miles south of Union, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Whitmire, Blair, Monticello, Maybington Fire Station, Feasterville
Fire Station, Henderson Island, and Enoree Ranger District Office.
This includes Interstate 26 between mile markers 62 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3456 8119 3456 8117 3431 8119 3442 8174
3444 8173 3446 8169 3453 8164 3449 8157
3445 8154 3449 8149 3449 8146 3450 8142
3457 8142
TIME...MOT...LOC 2240Z 277DEG 22KT 3456 8167
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL1 follow-up statement
868
WWUS52 KCAE 062324
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
724 PM EDT Mon May 6 2024
SCC039-071-062334-
/O.EXP.KCAE.SV.W.0034.000000T0000Z-240506T2330Z/
Fairfield SC-Newberry SC-
724 PM EDT Mon May 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3456 8119 3456 8117 3431 8119 3442 8174
3444 8173 3446 8169 3453 8164 3449 8157
3445 8154 3449 8149 3449 8146 3450 8142
3457 8142
TIME...MOT...LOC 2324Z 277DEG 22KT 3453 8137
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:29 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 6, 2:29 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Columbia SC 229 PM EDT Mon May 6 2024 .SYNOPSIS... Scattered showers and thunderstorms continue through the early this week as multiple disturbances move across the region. A lull in activity is anticipated for midweek, with increasing chances of showers and storms towards the end of the week. Expect generally above average temperatures through the latter half of the week before transitioning to near or slightly below average next weekend. && .NEAR TERM /THROUGH TONIGHT/... Upper trough over the Tennessee River Valley into GA/AL taking on a slight negative tilt. The main short wave trough over southeast Tennessee into north Ga appears stronger on water vapor than suggested by GFS/ECMWF. Several short waves are expected to trigger convection this afternoon and into the evening. At the moment, there is a weak short wave over the CSRA that is triggering convection from the Pee Dee southwest across the Midlands. This convection will push to the northeast. At the surface there is a ridge offshore, the air mass is quite moist, due to moderate 850mb southwest moisture transport. The precipitable water is around 1.50-1.70 inches. The air mass is becoming moderately unstable with ML CAPE around 1000 J/kg with some lingering CIN. Low level convergence appears weak. Behind the initial short wave over the CSRA, clearing is developing, and stronger instability is developing over GA. Think the air mass will become more unstable later this afternoon as a second stronger short wave approaches. Note, sfc based CAPE around 3000 J/kg in east central Ga just southwest of AGS. This will lead to scattered to numerous showers and thunderstorms through the early evening, the shifting to the north as yet another short wave moves through near the NC/SC border after 06z. So pops diminishing from south to north as suggested by CAM models after Midnight. Model soundings show steep low to mid level lapse rates this afternoon with weak shear. The soundings were quite moist this morning but the latest models showing some mid level drying ahead of short wave. In fact, DCAPE is increasing in GA. Now believe this drier air aloft will move into the region, especially the west Midlands/CSRA and Piedmont and the severe threat is marginally elevated. Stronger lift in those areas too. So Main threat, a few pulse storms may produce damaging wind and locally heavy rain possible with light winds/training. Temperatures currently in the mid 70s but expect some warming as clouds thin out. Highs should be on track with low to mid 80s. Persistence with overnight lows in the 60s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday and Tuesday night: A shortwave trough is forecast to continue progressing eastward and out of the forecast area in the morning hours. There could be a lingering shower or thunderstorm in the Pee Dee early on in the day, but should be quick to exit the region if there are any showers. Behind the shortwave, relatively flat ridging moves over the region, allowing temperatures to rise to above average for this time of year. A weak shortwave is forecast to move through the broader ridge during the afternoon, mainly to the north of the forecast area. With moisture expected to remain relatively high through the day (PWATs around 1.5"), a few showers or thunderstorms could develop, mainly for the northern portions of the forecast area. Other areas should remain dry for the day. Overnight lows should remain above average as well. Wednesday and Wednesday night: Another warm day is expected on Wednesday as the broad ridge remains over the region. However, a larger scale upper trough is forecast to begin moving toward the Southeast from the Upper Midwest. Another shortwave is forecast to slide through the area in between the ridge and trough, which could spark more showers and thunderstorms. A majority of the energy from this shortwave looks to stay north of the area, but some guidance extends the energy into our forecast area. Forecast soundings from multiple models do support the potential for strong thunderstorms, mainly north of I-20. The soundings near Columbia indicate a bit of a warm nose around 700 mb, which should hinder convection. As you go north toward the Charlotte area, this warm nose becomes less pronounced, which is why PoPs are a little higher there and the potential for stronger storms is greater there as well. && .LONG TERM /THURSDAY THROUGH MONDAY/... Thursday and Thursday night: The larger scale trough continues to move eastward while a developing surface low and associated cold front move towards the area on Thursday. Another shortwave is forecast to move through the region, allowing for more convective activity in the afternoon and evening hours. With the larger scale trough approaching, temperatures aloft begin to cool, which would lead to eroding that aforementioned warm nose around 700 mb. This would lead to a higher chance for severe weather. Confidence has increased a bit in this scenario as the various model guidance has come into better agreement. That said there still remains some timing and strength differences, which would affect the overall severe weather potential for the region. Friday through Monday: Another round of storms looks possible Friday morning as some guidance indicates an MCS moving through the Deep South will make its way into the Southeast during the morning hours. There remains plenty of uncertainty with this scenario, so confidence is on the lower side as of now (~20%). After that and a cold front pass, more tranquil weather is forecast for the weekend into early next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Scattered showers and thunderstorms with brief restrictions at times through the early evening. MVFR Stratus/strato-cumulus possible late tonight. The air mass remains moist and unstable. At the moment, a weak mid level trough is moving through the area with light showers near the CAE/CUB/OGB terminals. Ceilings remain MVFR near the CAE terminal but expect improving conditions as the trough moves to the northeast. Outside of convection this afternoon expect broken VFR cumulus. Scattered thunderstorms are developing over north GA. These showers will move to the east and into the area late this afternoon and evening. Locally heavy rain possible so visibility likely reduced at times. The convection will slowly diminish during the evening, MVFR ceilings expected to develop overnight. The guidance favors stratus over fog with a strong low-level jet, mainly after 09z. Winds light, favoring south direction shifting to southwest. EXTENDED AVIATION OUTLOOK...Morning fog/stratus less likely on Wednesday with drier air over the region. The extended will be active, with mainly diurnal convection each day. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 6, 3:50 AM EDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 350 AM EDT Mon May 6 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 350 AM EDT Mon May 6 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are expected. Some may produce gusty winds and periods of heavy rainfall, with isolated flooding possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms will be possible again Wednesday into Friday. Isolated strong storms could form Wednesday afternoon. Scattered strong to severe storms possible Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday.
In the hours before
Special weather statement, May 6, 4:11 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
411 PM EDT Mon May 6 2024
GAZ077-SCZ035-062100-
Burke GA-Barnwell SC-
411 PM EDT Mon May 6 2024
...Strong thunderstorms will impact portions of Burke and
southwestern Barnwell Counties through 500 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or 8 miles southeast of Waynesboro, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Snelling, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Savannah River Site K
Complex, Shell Bluff, Colemans Lake, and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3283 8232 3293 8227 3308 8229 3328 8146
3312 8141 3316 8154 3310 8162 3304 8156
3305 8154 3304 8154 3291 8176 3295 8186
3292 8196 3292 8208 3288 8213 3281 8215
3280 8221
TIME...MOT...LOC 2010Z 235DEG 17KT 3299 8193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, May 6, 4:57 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
457 PM EDT Mon May 6 2024
SCZ035-041-136-062145-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
457 PM EDT Mon May 6 2024
...A strong thunderstorm will impact portions of southeastern
Barnwell, Bamberg and southwestern Orangeburg Counties through 545 PM
EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barnwell, Bamberg, Denmark, Blackville, Barnwell State Park, Rivers
Bridge State Park, Ehrhardt, Hilda, Snelling, Olar, Kline, Elko,
Cordova, Cope, Govan, Bamberg County Airport, Barnwell County
Airport, and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3312 8119 3311 8136 3316 8154 3334 8153
3349 8091 3314 8087 3312 8089 3309 8088
3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2057Z 278DEG 14KT 3320 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, May 6, 5:20 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Mon May 6 2024
GAZ077-062200-
Burke GA-
520 PM EDT Mon May 6 2024
...A strong thunderstorm will impact portions of southwestern Burke
County through 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midville, or 12 miles southeast of Louisville, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midville, Di-Lane Wildlife Management Area, Magruder, and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3282 8226 3283 8231 3293 8227 3299 8228
3302 8201 3292 8201 3292 8208 3290 8210
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2120Z 267DEG 7KT 3287 8225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, May 6, 5:34 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
534 PM EDT Mon May 6 2024
SCZ020-026>028-062200-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
534 PM EDT Mon May 6 2024
...A strong thunderstorm will impact portions of southeastern
Newberry, northwestern Lexington, northeastern Saluda and
northwestern Richland Counties through 600 PM EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prosperity, or 10 miles south of Newberry, moving northeast at 35
mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prosperity, Dreher Island State Park, Chapin, Little Mountain,
Pomaria, Peak, Stoney Hill, Fairview Fire Station, Mid-Carolina High
School, Rocky Point Recreation Area, Wyses Ferry, Lake Murray Shores,
Circle Fire Station, Delmar, Melvin Park, and Riverbend Boat Ramp.
This includes Interstate 26 between mile markers 77 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3435 8137 3431 8136 3430 8134 3427 8134
3424 8131 3424 8130 3423 8128 3420 8125
3420 8124 3399 8153 3413 8169 3441 8141
TIME...MOT...LOC 2133Z 229DEG 29KT 3413 8158
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, May 6, 6:11 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
611 PM EDT Mon May 6 2024
SCZ020-021-028-062300-
Fairfield SC-Newberry SC-Richland SC-
611 PM EDT Mon May 6 2024
...A strong thunderstorm will impact portions of central Fairfield,
east central Newberry and northwestern Richland Counties through 700
PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
VC Summer Nuclear Station, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnsboro, VC Summer Nuclear Station, Fairfield County Airport,
Monticello, Jenkinsville, Pomaria, Peak, Lebanon Fire Station,
Fairfield County Detention Center, Rion, Winnsboro Mills, Fairfield
Elementary School, White Oak, and Blackstock.
This includes Interstate 77 between mile markers 35 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3455 8110 3438 8087 3417 8130 3429 8145
3456 8118
TIME...MOT...LOC 2211Z 230DEG 22KT 3428 8131
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLSpecial weather statement, May 6, 6:26 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
626 PM EDT Mon May 6 2024
SCZ028-031-037-135-136-062300-
Central Orangeburg SC-Calhoun SC-Richland SC-Sumter SC-
Northwestern Orangeburg SC-
626 PM EDT Mon May 6 2024
...A strong thunderstorm will impact portions of Calhoun,
southwestern Sumter, north central Orangeburg and southeastern
Richland Counties through 700 PM EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Orangeburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Orangeburg County Airport,
Claflin College, Edisto Gardens, South Carolina State University,
Cameron, Fort Motte, Wilkinson Heights, Prince of Orange Mall,
Edisto, and Creston.
This includes Interstate 26 between mile markers 131 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3342 8081 3354 8111 3376 8094 3376 8093
3377 8093 3383 8088 3373 8049
TIME...MOT...LOC 2225Z 221DEG 22KT 3357 8094
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 43 min |
| May 6, 3:38 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 62 min |
| May 6, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 44 min |
| May 6, 4:57 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 48 min |
| May 6, 5:34 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| May 6, 6:11 PM EDT | Special Weather Statement | CAE | Fairfield | 49 min |
| May 6, 6:26 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 34 min |
| May 6, 7:53 PM EDT | Special Weather Statement | CAE | Lancaster | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.